Jump to content
CrazyBoards.org

Recommended Posts

Have an idea to run by you all before I run it by my pdoc. 

I'm curious if a baby dose of a stimulant would be a good idea.  There are a few things I feel like it might help with 1) low energy level/drowsiness; 2) high appetite/weight gain; 3) low motivation; and 4) low focus. 

It seems like it could possibly help with some or all of those issues.  It came to me when I was in therapy and my therapist asked what we could do to make work go better (i.e. so I could meet my six hour per day commitment, which I am not meeting).  I jokingly said "ritalin" but he took me seriously and asked if I'd been on it before.  Ritalin I've only had a handful of times when a friend gave me one (I know that's bad).  Adderall I was on for some time, but went off it when I got manic.  I was on a really, really high dose though.  So potentially this could be different.

Just curious what you all think.  My pdoc has mentioned it in passing previously, but I had shied away because of the adderall influencing (not necessarily inducing, but definitely not helping) mania. 

Link to comment
Share on other sites

I used to take Provigil.  Not sure about dose size.  I needed it to wake up from Seroquel.  I don't remember it causing mania, I went off it when I went off of Seroquel.

Link to comment
Share on other sites

My last two pdocs were okay with me taking stimulants to counter AP sedation and I felt it helped and I don't think it destabilized me. The problem always was building a tolerance to a particular stimulant and having to switch to a new stimulant. However, my current pdoc opposed me taking stimulants stating they could increase psychotic symptoms. So there you go. That's my experience.

  • Like 1
Link to comment
Share on other sites

Posted (edited)

thanks jarn - I did provigil briefly and then had insurance issues.  I was thinking about Ritalin because I imagine that to be dirt cheap.  But just a thought. 

thanks CNO--it does seem like one of those YMMV situations.  My IP pdoc told me to promise her that I wouldn't do it....

Edited by dancesintherain
Link to comment
Share on other sites

25 minutes ago, dancesintherain said:

thanks jarn - I did provigil briefly and then had insurance issues.  I was thinking about Ritalin because I imagine that to be dirt cheap.  But just a thought. 

thanks CNO--it does seem like one of those YMMV situations.  My IP pdoc told me to promise her that I wouldn't do it....

I’m BP mostly without psychotic feature, so it’s different, but adderall hugely increased my quality of life- focus, mood and counteracting AP lethargy. 

not to discount your IP doc but I’ve found IP to be pretty conservative, denied several out of the box options that pdocs later used and were helpful (higher dose benzos etc.) I think this is partially because it’s a little irresponsible to come up with an unorthodox or tricky med strategy and then just dump it on the outpatient pdoc and partially cuz they mostly care about regaining stability not optimizing things. Basically what I’m trying to say is I’d go with what your current pdoc says. 
 

as far as stim choice... I have heard of people needing a wake up to take an ir stim just once a day, which might (might*)  lower the risk of manic symptoms emerging. If you’re going for mood boost, there are some studies about provigil being helpful (assuming you can get your insurance to cooperate). It seems like the things you want help with require all-day coverage, and Provigil/nuvigil might provide that with less mood liability risk than amphetamines/methylphenadates. If you want to go with one of those the IR vs ER discussion would come into play- I honestly don’t know if there is any info on whether 1 low dose of extended release is better or worse than 2 low doses of instant release in terms of playing well with BP/ schizoaffective. 
 

my point after all that rambling- I would definitely ask the doc and let him mull over pros/cons with you and go from there. Its gonna be very hard to weigh all The different opinions in your head by yourself 

Link to comment
Share on other sites

32 minutes ago, dancesintherain said:

thanks Iceberg, that makes sense.  It's funny that I said it jokingly...but now that I think about it, it might not be a bad idea. 

I’ve gotten on a couple helpful meds accidentally through off the cuff comments 

Link to comment
Share on other sites

  • 3 weeks later...
Posted (edited)

Ritalin 5-10 mg from my experience is a good dose at the beginning. But then tolerance grows fast and that tiny dose wouldnt work anymore then Move to 20 mg and please stay there. Methylphenidate ir is so addictive, maybe 100mg Modafinil works better 4u.

Edit: I no longer function in life without stimulants so be careful and take them once in a while. 

Edited by Equilibrium022x
Add more info
Link to comment
Share on other sites

Posted (edited)
On 5/21/2021 at 5:26 AM, Equilibrium022x said:

Ritalin 5-10 mg from my experience is a good dose at the beginning. But then tolerance grows fast and that tiny dose wouldnt work anymore then Move to 20 mg and please stay there. Methylphenidate ir is so addictive, maybe 100mg Modafinil works better 4u.

Edit: I no longer function in life without stimulants so be careful and take them once in a while. 

 

Agree. I was never officially diagnosed with ADHD, but my depression had become so chronic & treatment-resistant to antidepressants, that a pdoc started me on ritalin as adjunct several years ago. I have the same experience as you @Equilibrium022x Early on, the IR was a godsend. I went from laying in bed all day (for months) ruminating, unable to do anything.... to having the motivation, energy, interest to complete an MA degree. But then it stops working....

I switched to extended dose, but the LA is not helpful, can barely feel it. Problem is rapid tolerance. The longer you take it, the more "iffy" the benefits are. Sometimes it seems to help (at least with focus), but now most days (mood/motivation/energy wise), it feels like I took nothing (Could go back to bed after taking it). Sometimes I feel MORE tired after taking it!!

I've been told "taking breaks" helps, but for me, it doesn't.... I'm now dependent.... Within a week of not taking them, i crash & start laying in bed all day, extreme lethargy, brain fog, crying spells, unable to function, or do anything. Now I get why many pdocs are resistant to prescribe them for depression (at least for more than a few months)

Edited by Blahblah
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...